Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 17, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 2:43 PM EDT for Pierce County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:43 PM EDT (18:43 UTC)
- Expired
- May 8, 1998, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Pierce County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:55 PM EDT | Thunderstorm Wind | Blackshear, GA | Large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
351 WFUS1 KJAX 081842 RRA TORJAX GAC229-081945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 243 PM EDT FRI MAY 8 1998 * TORNADO WARNING FOR... PIERCE COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 345 PM EDT * AT 241 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7 MILES SOUTHWEST OF MERSHON MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS PRODUCE A TORNADO IN COFFEE COUNTY NEAR DOUGALS AND NICHOLLS. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... MERSHON BY 245 PM EDT BRISTOL BY 250 PM EDT HOMESTEAD BY 255 PM EDT BLACKSHEAR BY 255 PM EDT PATTERSON BY 300 PM EDT GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KUYPER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM EDT, 21 minutes earlier.
Area forecast discussion, May 8, 2:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 222 PM EDT FRI MAY 8 1998 CURRENT WORKING TORNADO ACTIVITY OVER NORTHERN PORTION OF CWA. ATM VERY UNSTABLE... WITH MAIN FOCUS ALONG LINE THAT CUTS THROUGH NORTHERN PORTION OF CWA. RECIEVED A REPORT OF A TORNADO IN COFFEE COUNTY. XPC ACTIVITY TO CONTINUE INTO EARLY EVENING. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 61 min |
| May 8, 1:47 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 63 min |
| May 8, 1:56 PM EDT | Tornado Warning | JAX | Coffee | 64 min |
| May 8, 2:09 PM EDT | Tornado Warning | JAX | Bacon | 66 min |
| May 8, 2:25 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 65 min |
| May 8, 2:30 PM EDT | Tornado Warning | JAX | Ware | 65 min |
| May 8, 2:56 PM EDT | Tornado Warning | JAX | Camden | 64 min |
| May 8, 3:02 PM EDT | Tornado Warning | JAX | Coffee | 63 min |
| May 8, 3:06 PM EDT | Severe Thunderstorm Warning | JAX | Brantley | 64 min |
| May 8, 4:04 PM EDT | Tornado Warning | JAX | Camden | 66 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.